MAUDE Adverse Event Report: ARTHREX, INC. DUALCOMP HINDFOOT NAIL, 10.5 X 210 MM; INTRAMED FIXATN ROD AND ACCESS

ARTHREX, INC. DUALCOMP HINDFOOT NAIL, 10.5 X 210 MM; INTRAMED FIXATN ROD AND ACCESS
Model Number DUALCOMP HINDFOOT NAIL, 10.5 X 210 MM
Medical Device Problem Codes Break (1069); Difficult to Advance (2920)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
On 05/24/2024, it was reported by a sales representative via email that the peek piece holding the sliding internal component of an ar-9090-02s dual comp hindfoot nail broke and engaged during insertion.This caused slack within the tension wire before the nail was completely inserted.The surgeon cleared the ankle of the cartilage and corrected deformities.Placed two 2.4 mm guidewires to hold the ankle in position.Placed 3mm starting guide pin and reamed with the opening reamer until the end of the flutes had entered the calcaneus.The 3mm wire was removed and the ball tip wire was placed into the canal.The surgeon started with the 9mm flexible reamer, increasing by 1mm until reaching the final 12mm reamer.Then, selected an ar-9090-02s dualcomp hindfoot nail, 10.5mm x 210mm, and loaded it as the technique guide explains.The surgeon packed ankle joints with autograft and allograft bone.Then, the surgeon began to introduce the nail, with it becoming difficult to advance within the first 25 percent of insertion.The strike plate was attached, and the surgeon began to mallet the nail.Once the nail had advanced to about halfway, it was noticed that the tensioning cable had slack in it, but the cables were still tightly tensioned within the tensioner.The nail was removed, and the proximal holes of the nail were packed with bone graft.At this point, it was noticed the peek piece had broken and the internal sliding mechanism engaged.The surgeon reintroduced the 12mm flexible reamer to remove any additional bone graft from the nail canal.The new ar-9090-02s dualcomp hindfoot nail was implanted without further issues.This was discovered during a hindfoot procedure on (b)(6) 2024.
 
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device has not yet been evaluated.The root cause of the event could not be determined from the information available and without device evaluation.When the device evaluation becomes available, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
One unpackaged ar-9090-02s dualcomp hindfoot nail was received for investigation.Visual evaluation of the device noted small scratches on the surface of the device.Further visual inspection noted that the peek pin was broken.Functional testing was unable to be performed due to the damage to the device.The most likely cause for the reported failure can be attributed to user error of the device due to user-applied excessive mechanical forces on the strike pad during insertion.Complaint allegation is confirmed.

Brand Name
DUALCOMP HINDFOOT NAIL, 10.5 X 210 MM
Common Device Name
INTRAMED FIXATN ROD AND ACCESS
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
jared engle
8009337001
MDR Report Key19583683
Report Number1220246-2024-06323
Device Sequence Number12610486
Product Code HSB
UDI-Device Identifier00888867305502
UDI-Public00888867305502
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K221031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDUALCOMP HINDFOOT NAIL, 10.5 X 210 MM
Device Catalogue NumberAR-9090-02S
Device Lot Number15239124
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2024
Supplement Date Received by Manufacturer09/17/2024
Initial Report FDA Received Date06/21/2024
Supplement Report FDA Received Date09/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown